Wyoming, 2024

Damaging Winds in Wyoming, July 6, 2024

July 6, 2024 · NWS RIW · 3 events in 3 counties and zones

A shortwave moved across central Wyoming and tapped into mid level moisture to produce scattered showers and thunderstorms. Dry low levels led to the storms being high based and several locations experienced strong wind gusts from microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across central Wyoming and tapped into mid level moisture to produce scattered showers and thunderstorms. Dry low levels led to the storms being high based and several locations experienced strong wind gusts from microbursts. The airports near Greybull, Casper and Buffalo reported wind gusts of 58 mph or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 12:19 PM MST, 1 hour 36 minutes earlier. Its key messages:

  • Seasonable and pleasant across the Cowboy State today. Scattered showers and thunderstorms are possible this afternoon and evening.
  • Elevated to critical fire weather conditions will be possible in central and southern WY today. Red Flag Warnings have been issued for parts of Fremont and Natrona Counties.
  • Cooler temperatures for Sunday before a potent area of high pressure builds over the region for the upcoming week.
  • Near record breaking heat possible by the second half of the week with highs in the upper 90s. Some areas may even see highs meet or exceed 100 degrees.
Area forecast discussion, Jul 6, 12:19 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
119 PM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Seasonable and pleasant across the Cowboy State today.
  Scattered showers and thunderstorms are possible this
  afternoon and evening.

- Elevated to critical fire weather conditions will be possible
  in central and southern WY today. Red Flag Warnings have been
  issued for parts of Fremont and Natrona Counties.

- Cooler temperatures for Sunday before a potent area of high pressure
  builds over the region for the upcoming week.

- Near record breaking heat possible by the second half of the
  week with highs in the upper 90s. Some areas may even see
  highs meet or exceed 100 degrees.

&&

.DISCUSSION...
Issued at 113 PM MDT Sat Jul 6 2024

Seasonable and pleasant weather is expected across the Cowboy State
today. Highs today will be around normal for this time of the year,
with values near 80 east of the Divide and in the upper 70s west of
the Divide. Scattered showers and thunderstorms are possible this
afternoon and evening. Most of the convection is expected to remain
east of the Divide. The one concern for today will be elevated to
critical fire weather conditions across parts of the CWA. Due to the
favorable winds, and low RH values, Red Flag Warnings have been
issued for parts of Natrona and Fremont Counties.

A deep trough is currently digging across the central CONUS with the
back end moving across the region. Northwesterly flow is expected to
develop today, which will aid in the development of showers and
thunderstorms this afternoon and evening. Convection is expected to
begin as a cold front moves across the CWA. Dynamics are not that
favorable for concerns regarding hazards from any convection that
develops. The one thing to monitor will be strong gusty outflows due
to inverted-V profiles, with many places seeing 40-50 degree
dewpoint depressions. Models show the best chance of thunderstorms
being across parts of the northern and eastern CWA with a (20-40%)
chance. Overall, precipitation chances range from (20-50%), with
higher probabilities in the northern and eastern parts of the CWA.

Aside from showers and thunderstorms, the other concern today will
be gusty winds and low RH values, which will create elevated to
critical fire weather conditions at times. Winds will begin to
increase this afternoon as the cold front starts to move across the
CWA. Gusts of 25 to 35 mph are likely with much of the state seeing
(40-70%) chance of seeing gusts exceeding 30 mph. As mentioned
earlier, there is a possibility for isolated stronger gusts in
association with any developing showers or thunderstorms. RH values
are forecast to remain low, ranging from 10-15% in central and
souther pars of the CWA. Due to critical fuels, Red Flag Warnings
have been issued for parts of Fremont and Natrona Counties due to
the combination of warm temperatures, low RH values, gusty winds,
and dry fuels.

Sunday will be a nice palate cleanser, as cooler temperatures move
in behind the cold front. Temperatures are expected to be 5-10
degrees cooler than today with most of the state seeing highs in the
70s. Winds will be lighter as high pressure from the West Coast
begins to build into the region. Showers are still possible Sunday
but are going to be more isolated in nature compared to today.

The upcoming week will see a return to the hot mid-summer heat, as a
potent high pressure builds over the region. The heat will gradually
build through the week with the hottest temperatures forecast to
develop by the second half of the week. Models currently show a (30-
60%) chance of seeing 95 degrees or higher temperatures in parts of
the central and eastern CWA. Models even indicate the possibility of
some places reaching or exceeding the century mark, especially in
the Bighorn Basin. Taking a peak at some of the climate data, there
is a chance that some records may be in jeopardy of being tied or
broken. Overall, this high pressure definitely means business with
many records already being broken in parts of the Western CONUS. The
upcoming week will need to be monitored to see what degree of heat
we see in our CWA.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1114 AM MDT Sat Jul 6 2024

Brief reductions to MVFR possible at TAF terminals east of the
divide late this afternoon through overnight hours with showers
and thunderstorms moving through. The best chances for direct
impacts due to rain showers and thunderstorms are at KCOD,
KWRL, and KCPR, but showers are possible at KRIW and LND later
this evening. In addition, gusty north winds 25 to 35 knots are
expected ahead of and along the frontal passage through this
evening. Generally light and variable winds expected overnight
with clearing skies, following the rain showers and
thunderstorms.

&&

.FIRE WEATHER...
Issued at 115 PM MDT Sat Jul 6 2024

Warm seasonable temperatures today across central and southern
WY this afternoon. Humidity levels will be 10 to 15 percent
generally south of a line from Riverton to Casper, with the
driest conditions across Sweetwater County. A cold front will
move through the state this afternoon and evening. The front
will bring chances for showers and thunderstorms along with
strong gusty winds for a period of time today. Gusts of 25 to 35
mph will be possible this afternoon and evening. RH values are
expected to improve for Sunday with lighter winds forecast as
well. Elevated to near critical fire weather conditions will
return daily for the upcoming week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ280-283.

&&

DISCUSSION...Dziewaltowski
AVIATION...Gross
FIRE WEATHER...Dziewaltowski
Hazardous weather outlook, Jul 6, 12:27 PM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
127 PM MDT Sat Jul 6 2024

WYZ001>020-022>030-072330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
127 PM MDT Sat Jul 6 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Red Flag Warning in effect for portions of central Wyoming this
afternoon and evening.

Showers and a few thunderstorms are expected across most of northern
and central Wyoming this afternoon and evening. Some storms could be
accompanied by locally gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Next week will see above-normal, potentially record breaking high
temperatures and dry conditions, but winds will be lighter.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 6, 1:55 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The South Big Horn County airport near Greybull reported a wind gust of 59 mph.

Thunderstorm Wind, Johnson

When
July 6, 2:44 PM MST
Where
Johnson County, Buffalo Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

The Johnson County airport near Buffalo reported a wind gust of 60 mph.

Thunderstorm Wind, Natrona

When
July 6, 5:42 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

The Natrona County airport had a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200411, 1200412, 1200413.